Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Phoenix, AZ

July 3, 2015

NWS Phoenix, AZ issued this special weather statement at Jul 3, 2015, 12:21 AM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2015, 12:21 AM MST (07:21 UTC)
Expired
Jul 3, 2015, 12:45 AM MST
In force
24 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 33 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2785 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WWUS85 KPSR 030721
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1221 AM MST FRI JUL 3 2015
 
AZZ023-024-030745-
GREATER PHOENIX AREA-SOUTHERN GILA/TONTO NF FOOTHILLS-
1221 AM MST FRI JUL 3 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MARICOPA COUNTY...

AT 1220 AM MST...A STRONG THUNDERSTORM WAS NEAR GRANITE REEF DAM...OR
NEAR FOUNTAIN HILLS...MOVING WEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE AND BRIEF HEAVY RAIN ARE POSSIBLE WITH 
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...SCOTTSDALE...FOUNTAIN HILLS...PARADISE VALLEY...
DESERT RIDGE MARKETPLACE...CAMELBACK MOUNTAIN...FALCON FIELD
AIRPORT...GRANITE REEF DAM...SCOTTSDALE AIRPORT...SALT RIVER INDIAN
COMMUNITY AND DOWNTOWN SCOTTSDALE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3361 11161 3343 11166 3350 11203 3373 11197
TIME...MOT...LOC 0720Z 104DEG 32KT 3355 11173 
$$

MP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 2, 10:45 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 2, 10:45 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 PM MST THU JUL 2 2015

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
ALTHOUGH HIGH MONSOON HUMIDITY WILL REMAIN OVER THE REGION...THE
ATMOSPHERE WILL BECOME A LITTLE MORE STABLE TODAY AND FRIDAY...FOR
REDUCED CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS. THE CHANCE
OF THUNDERSTORMS HOWEVER WILL INCREASE AGAIN THIS WEEKEND...WITH
MOST THUNDERSTORM CHANCES NEXT WEEK SHIFTING INTO EASTERN ARIZONA.

&&

.DISCUSSION...
QUIET CONDITIONS WERE PREVALENT ACROSS THE LOWER DESERTS THIS
EVENING...OWING TO STRONG NVA AND NEGLIGIBLE CAPE ASSOCIATED WITH
EXCEPTIONALLY WARM MID-LEVEL TEMPERATURES. THIS IS APPARENT ON THE
00Z TWC SOUNDING WHICH MEASURED A NEAR-RECORD VALUE OF -3.7C.

FOR THE REMAINDER OF TONIGHT...CONSENSUS AMONG THE CONVECTIVE-
ALLOWING GUIDANCE IS THAT ACTIVITY WILL REMAIN ISOLATED AND CONFINED
TO THE HIGHER TERRAIN OF EASTERN AZ. HOWEVER...LATEST RUNS OF THE
HRRR CONTINUE TO SUGGEST THAT CONVECTION WILL PROPAGATE OUT OF GRAHAM
COUNTY AND INTO SOUTHERN GILA AND EASTERN MARICOPA COUNTIES. ALTHOUGH
THE ENVIRONMENT IS NOT FAVORABLE FOR CONVECTION AT THE MOMENT...LOW
POPS ARE WARRANTED TO ALLOW FOR THIS POSSIBILITY. WILL BE INCREASING
POPS TO 20 TO 30 PERCENT IN THE AFOREMENTIONED AREAS.
OTHERWISE...THE FORECAST REMAINS ON TRACK.

&&

.PREVIOUS DISCUSSION...
FORECAST CONDITIONS FOR TODAY AND TOMORROW HAVE TRANSITIONED BACK
INTO A TRADITIONAL EARLY SEASON/LOW-GRADE MONSOON FORECAST...WITH
CONVECTION FAVORING THE HIGHER TERRAIN AND GENERALLY SLIM CHANCES FOR
STORM SURVIVAL INTO THE LOWER DESERT ELEVATIONS. FOR POINTS TOWARDS
AND BEYOND THE COLORADO RIVER VALLEY...GENERALLY QUIET CONDITIONS
ANTICIPATED THIS EVENING WITH OVERNIGHT CLOUD INCREASES DUE TO STORM
DEBRIS CLOUDS GRADUALLY BEING DRAWN IN FROM THE EAST.

SATURDAY AND SUNDAY...
MODELS FORECAST THE 300/250 MB HIGH CENTERS TO MOVE SOUTHWARD INTO
NORTH CENTRAL MEXICO...SOUTHWEST OF EL PASO THIS WEEKEND. THIS
PATTERN DEVELOPS A SOUTHERLY FLOW ALOFT WITH A NUMBER OF HARD TO
TIME MINOR DISTURBANCES MOVING INTO AZ. MID LEVEL TEMPERATURES AT
500 MB ALSO DECREASE INTO THE MINUS 6 DEG RANGE WHICH IS NORMAL FOR
THE SEASON. WITH WARMER SURFACE TEMPS AND MORE FAVORABLE SUPPORT
ALOFT FORECAST THIS WEEKEND...PROBABILITY OF PRECIP WILL BE RAISE A
BIT ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL AZ.

MONDAY THROUGH WEDNESDAY...
MODELS FORECAST MID/UPPER LEVEL FLOW TO BECOME MORE WESTERLY THIS
PERIOD...WITH ONLY ONE PERTURBATION FORECAST TO MOVE INTO AZ ABOUT
TUESDAY. AS A RESULT...MOST OF THE BOUNDARY LAYER MOISTURE IN AZ
GETS PUSHED INTO THE EASTERN HALF OF THE STATE. THEREFORE THE
CONVECTIVE POTENTIAL WILL FAVOR THE MOUNTAINS NORTH THROUGH EAST OF
PHOENIX. MID LEVEL STEERING CURRENTS ALSO BECOME WESTERLY. THEREFORE
A ONLY A SLIGHT CHANCE OF LATE AFTERNOON/EVENING STORMS ARE FORECAST
ON THE SOUTH CENTRAL DESERTS...WITH SLIGHTLY HIGHER PROBABILITIES IN
OUR MOUNTAINOUS ZONE 24 EAST OF PHOENIX.

THURSDAY AND FRIDAY...
FLOW ALOFT THIS PERIOD WILL BECOME MORE MONSOONISH AS MID/UPPER
LEVEL WINDS BECOME MORE SOUTH TO SOUTHEASTERLY. MODELS ALSO FORECAST
A DEEPER EASTERLY FLOW TO DEVELOP JUST SOUTH OF THE BORDER WITH A
COUPLE OF HARD TO TIME INVERTED TROFS BRUSHING THE MEXICAN BORDER.
THEREFORE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE PUT
BACK INTO THE FORECAST ACROSS A LARGE PORTION OF SOUTHWEST AND SOUTH
CENTRAL AZ THIS PERIOD.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...
CONVECTION ACROSS EASTERN MARICOPA AND PINAL COUNTIES WILL LIKELY
RESULT IN A WESTWARD PROPAGATING OUTFLOW BOUNDARY AND SUBSEQUENT
SHIFT TO EASTERLY WINDS AT KPHX/KIWA BETWEEN 06Z AND 08Z. THERE ALSO
IS A SLIGHT CHANCE THAT THUNDERSTORMS WILL DIRECTLY IMPACT THE
PHOENIX TERMINALS THROUGH 09Z. THEREAFTER...DEBRIS CLOUDINESS WILL
LINGER THROUGH THE MORNING. OTHERWISE...CONDITIONS LOOK GENERALLY
UNFAVORABLE FOR CONVECTION IN THE LOWER DESERTS FRIDAY
AFTERNOON/EVENING.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...
JUST A FEW HIGH CLOUDS AT BOTH SE CA SITES THIS AFTERNOON/EVENING.
WINDS WILL FOLLOW TYPICAL DIURNAL TRENDS THROUGH AT LEAST FRIDAY
AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
TYPICAL MONSOON WEATHER EXPECTED ON SUNDAY...FOLLOWED BY DRYING AND
A RE-ORIENTING OF HIGHEST STORMS CHANCES WELL NORTH/EAST OF PHOENIX
MONDAY THROUGH MID WEEK. THIS WILL RESULT IN AFTERNOON HUMIDITIES IN
THE 10-20 PERCENT RANGE WITH FAIR/GOOD OVERNIGHT RECOVERIES
EXPECTED. WINDS WILL FAVOR TYPICAL DIURNAL UPSLOPE/DOWNVALLEY TRENDS
NEXT WEEK OUTSIDE OF THUNDERSTORM INDUCED OUTFLOWS.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...NOLTE/VASQUEZ
AVIATION...HIRSCH
FIRE WEATHER...LEINS
Hazardous weather outlook, Jul 2, 2:45 PM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST THU JUL 2 2015

AZZ020>028-CAZ031-040000-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-
245 PM MST THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

NOTE: AFTER JULY 13 2015 THIS PRODUCT WILL NO LONGER BE ISSUED BY
NWS PHOENIX. THE SPOTTER ACTIVATION STATEMENT IS NOW AVAILABLE AS
PART OF THE AREA FORECAST DISCUSSION (AFDPSR). ALSO VISIT US ON
FACEBOOK...TWITTER AND AT WEATHER.GOV/PHOENIX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

INCREASING SHOWER AND THUNDERSTORM CHANCES WILL RETURN TO THE AREA
BY THE WEEKEND...FIRST INTRODUCING CHANCES OVER THE HIGHER TERRAIN
AND FOOTHILL AREAS SATURDAY AND THEN INTO THE LOWER DESERT
ELEVATIONS FOR SUNDAY. HAZARDS ASSOCIATED WITH ANY WEEKEND STORMS
THAT DEVELOP MAY INCLUDE STRONG GUSTY WINDS...BLOWING DUST AND
SUBSEQUENT VISIBILITY REDUCTIONS...FREQUENT LIGHTNING AND PERIODS OF
BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-032-033-040000-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
245 PM MST THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

NOTE: AFTER JULY 13 2015 THIS PRODUCT WILL NO LONGER BE ISSUED BY
NWS PHOENIX. THE SPOTTER ACTIVATION STATEMENT IS NOW AVAILABLE AS
PART OF THE AREA FORECAST DISCUSSION (AFDPSR). ALSO VISIT US ON
FACEBOOK...TWITTER AND AT WEATHER.GOV/PHOENIX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

INCREASING SHOWER AND THUNDERSTORM CHANCES WILL RETURN TO THE AREA
BY THE WEEKEND WITH POTENTIAL REACHING THE COLORADO RIVER VALLEY AND
SOUTHEAST CALIFORNIA FOR SUNDAY. HAZARDS ASSOCIATED WITH ANY WEEKEND
STORMS THAT DEVELOP MAY INCLUDE STRONG GUSTY WINDS...BLOWING DUST AND
SUBSEQUENT VISIBILITY REDUCTIONS...FREQUENT LIGHTNING AND PERIODS OF
BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 2, 10:07 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1007 PM MST THU JUL 2 2015

AZZ024-028-030545-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
1007 PM MST THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...

  FAR NORTHERN PINAL...FAR EAST CENTRAL MARICOPA...AND SOUTH CENTRAL
  GILA COUNTIES.

UNTIL 1045 PM MST.

AT 1004 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TOP OF THE WORLD...OR 10 MILES EAST OF SUPERIOR...MOVING WEST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MIAMI...QUEEN VALLEY...TOP OF THE WORLD...BOYCE THOMPSON
ARBORETUM.

LAT...LON 3320 11083 3320 11093 3324 11094 3321 11101
      3322 11132 3362 11139 3335 11078
TIME...MOT...LOC 0504Z 098DEG 24KT 3332 11097

AJ
Special weather statement, Jul 3, 12:21 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1221 AM MST FRI JUL 3 2015

AZZ023-024-030745-
GREATER PHOENIX AREA-SOUTHERN GILA/TONTO NF FOOTHILLS-
1221 AM MST FRI JUL 3 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MARICOPA COUNTY...

AT 1220 AM MST...A STRONG THUNDERSTORM WAS NEAR GRANITE REEF DAM...OR
NEAR FOUNTAIN HILLS...MOVING WEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE AND BRIEF HEAVY RAIN ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...SCOTTSDALE...FOUNTAIN HILLS...PARADISE VALLEY...
DESERT RIDGE MARKETPLACE...CAMELBACK MOUNTAIN...FALCON FIELD
AIRPORT...GRANITE REEF DAM...SCOTTSDALE AIRPORT...SALT RIVER INDIAN
COMMUNITY AND DOWNTOWN SCOTTSDALE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3361 11161 3343 11166 3350 11203 3373 11197
TIME...MOT...LOC 0720Z 104DEG 32KT 3355 11173

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:27 PM MSTSpecial Weather StatementPSR48 min
Jul 2, 10:07 PM MSTSpecial Weather StatementPSRGila38 min
Jul 2, 11:21 PM MSTSevere Thunderstorm WarningPSRPinal24 min

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.